Risk Factors for Menstrual Disorders
]]>Main Page]]> | Risk Factors | ]]>Symptoms]]> | ]]>Diagnosis]]> | ]]>Treatment]]> | ]]>Screening]]> | ]]>Reducing Your Risk]]> | ]]>Talking to Your Doctor]]> | ]]>Living With Menstrual Disorders]]> | ]]>Resource Guide]]>
A risk factor is something that increases your likelihood of getting a disease or condition.
It is possible to develop a menstrual disorder with or without the risk factors listed below. However, the more risk factors you have, the greater your likelihood of developing a menstrual disorder. If you have a number of risk factors, ask your healthcare provider what you can do to reduce your risk.
Menorrhagia (Heavy Bleeding)
Most women experience heavy bleeding at some point during their reproductive years. Risk factors associated with menorrhagia include:
Excess body fat is a risk factor for menorrhagia. Hormones in fat tissues can convert into estrogen. When this happens, the endometrial lining thickens causing heavier menstrual bleeding.
You may be at increased risk for menorrhagia if you have one of the following gynecologic conditions:
- Uterine polyps
- Cancer of the ]]>uterus]]> , ]]>cervix]]> , or ]]>vagina]]>
- Bleeding disorders
- Pelvic infections
You may be at increased risk for menorrhagia if you have one of the following general conditions:
- Bleeding disorders or taking anticoagulation medications
- Thyroid problems
- Systemic lupus erythematosus
Just after menarche (the start of menstrual periods), teenagers may experience temporary menorrhagia.
If you are approaching menopause, you may have heavier periods. Women who have menstrual periods at an older age than average may also be at risk for heavy menstrual bleeding.
If you use a copper intrauterine device (IUD), you are slightly more likely to have heavy menstrual periods. On the other hand, progestin-containing IUDs (Mirena) are more likely to decrease menstrual bleeding. In most cases, oral contraceptives decrease menstrual bleeding; if you have heavy bleeding while taking the pill, contact your doctor.
Certain drugs, including anticoagulants, anti-inflammatory medications, and chemotherapy drugs, can increase your risk of heavy bleeding.
Imbalances of Hormones and Other Body Chemicals
Some women have imbalances in estrogen and progesterone that can cause them to skip menstrual periods. In this case, there may be overgrowth of the lining of the uterus (endometrium), which can lead to very heavy bleeding when menstruation returns.
Amenorrhea (Lack of Menstruation)
Risk factors for amenorrhea include:
Excessive Physical Activity
If you exercise very strenuously, you may be at risk for primary or secondary amenorrhea. Female athletes who participate in ballet, gymnastics, rowing, long-distance running, and cycling are especially at risk.
Having an eating disorder, such as ]]>anorexia nervosa]]> or ]]>bulimia nervosa]]> , puts you at risk for amenorrhea. This may be due to inadequate nutrition, low body fat, rapid weight loss, and hormonal and psychological factors.
You may skip menstrual periods if you are going through major life changes, or having problems with work, school, or relationships. A change in environment, such as moving, can cause you to miss periods. It appears that emotional stress prevents the brain from sending certain signals to the ovaries.
In most cases, amenorrhea does not indicate that you have a serious medical problem. In some cases, however, amenorrhea results from medical problems such as:
- Ovaries not ovulating (releasing an egg every month)
- ]]>Polycystic ovary syndrome]]>
- Pituitary tumors (nonmalignant)
- Pituitary insufficiency
- ]]>Turner syndrome]]> (a chromosomal disorder)
- ]]>Cushing’s disease]]>
- Asherman’s syndrome
- Excessive levels of the hormone androgen
- Chronic illness
- Imperforate hymen
- Absence of a vagina or uterus
- Radiation treatment
Discontinuation of Oral Contraceptives
If you have recently stopped taking oral contraceptives, it is possible that you may not have a menstrual period for up to several months.
Discontinuation of Depo-Provera
Depo-Provera (medroxyprogesterone acetate) is an injectable form of birth control. It can take up to a year for a woman's menstrual cycle to be regulated after she has stopped taking Depo-Provera.
American College of Obstetricians and Gynecologists website. Available at: http://www.acog.org/ . Accessed February 28, 2006.
American Society for Reproductive Medicine website. Available at: http://www.asrm.org/ . Accessed February 28, 2006.
Last reviewed February 2007 by ]]>Jeff Andrews, MD, FRCSC, FACOG]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.